Texas, 2006

Tornadoes and Hail in Texas, May 4, 2006

May 4, 2006 · NWS SJT · 27 events in 13 counties and zones

22 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 4, 2:32 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 4, 2:32 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT THU MAY 4 2006

.UPDATE...
UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH HEADLINE.

&&

.PREV DISCUSSION... (ISSUED 132 PM CDT THU MAY 4 2006)

SHORT TERM...
ALL KINDS OF POSSIBILITIES FOR CONVECTION THIS AFTERNOON. THREE
SURFACE BOUNDARIES IN THE AREA. COLD FRONT LOCATED ACROSS THE
NORTHERN BIG COUNTRY...DRYLINE LOCATED NEAR A KINK-KFST LINE AND
DEWPOINT GRADIENT/WEAK WARM FRONT LOCATED ALONG I-10. ALSO...UPPER
LEVEL SPEED MAX OVER NORTHERN MEXICO WITH SOUTHWEST AND WEST
CENTRAL TEXAS IN FAVORABLE LEFT EXIT REGION. THE 17Z LAPS DATA
INDICATES SBCAPE VALUES OF 2500 TO 3500 J/KG OVER THE SOUTHERN
CWFA AND CINH VALUES OF 80 TO 100 OVER SAN SABA AND MASON
COUNTIES. SHOULD SEE SCT STORMS FIRE ACROSS WEST CENTRAL TEXAS
AFTER 20Z. WITH STRONG INSTABILITY AND MODERATE SHEAR SHOULD SEE A
FEW SUPERCELLS WITH THE MAIN THREATS BEING VERY LARGE HAIL AND
DAMAGING WINDS...LATE THIS AFTERNOON AND TONIGHT. ISOLATED
TORNADOES ARE POSSIBLE IF THE STORMS CAN INTERACT WITH LOW LEVEL
BOUNDARIES AND GENERATE LOW LEVEL HELICITY. LOOKS LIKE AN MCS WILL
DEVELOP BY 05/03Z AND MOVE EAST-SOUTHEAST ACROSS CENTRAL TEXAS.
ALSO...LOCALLY HEAVY RAIN IS POSSIBLE.

LONG TERM...
A LITTLE BREAK FRIDAY MORNING...THEN SAME SETUP FOR FRIDAY
AFTERNOON AND FRIDAY NIGHT. STRONG INSTABILITY AND STRONG SHEAR
WILL BE PRESENT ACROSS THE AREA. ALSO...STRONGER UPPER LEVEL
DYNAMICS WILL BE PRESENT ON FRIDAY AND FRIDAY NIGHT. SO STORMS
WILL FIRE AGAIN FRIDAY AFTERNOON NEAR LEFT OVER BOUNDARIES...ESPECIALLY
THE THURSDAY NIGHT MCS OUTFLOW BOUNDARY WHICH WILL BE LOCATED NEAR
I-10. SEVERE WEATHER IS A GOOD BET AGAIN ON FRIDAY...ESPECIALLY
ACROSS THE SOUTHERN HALF OF CWFA. CHC POPS ACROSS THE EASTERN HALF
OF AREA ON SATURDAY...THEN MAINLY DRY WEATHER FOR SUNDAY THROUGH
THURSDAY AS UPPER HEIGHTS BUILD...RESULTING IN MID LEVEL CAPPING.
ALSO...ANOTHER GOOD SHOT OF COOL AIR MOVING SOUTH FOR NEXT
THURSDAY AND FRIDAY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN
SABA...SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

&&

21/14
Hazardous weather outlook, May 4, 1:28 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT THU MAY 4 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
228 PM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE WILL BE MODERATELY UNSTABLE THIS AFTERNOON AND
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
INITIALLY FORM ALONG A PREEXISTING OUTFLOW BOUNDARY ROUGHLY ALONG
THE COLORADO RIVER. OTHER STORMS WILL LIKELY FORM NEAR THE DRYLINE
OVER THE PERMIAN BASIN AND TRANS PECOS...AND DRIFT INTO WEST
CENTRAL TEXAS DURING THE EVENING. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN...DAMAGING OUTFLOW WINDS
AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE LOCALLY HEAVY
RAIN THREAT WILL BE GREATEST FOLLOWING SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIMILAR METEOROLOGICAL PATTERN IS ANTICIPATED FOR FRIDAY...THOUGH
WITH STRONGER UPPER LEVEL SUPPORT. SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER MOST OF WEST CENTRAL TEXAS AND MOST COMMON ALONG OLD
OUTFLOW BOUNDARIES REMAINING FROM TONIGHT/S THUNDERSTORMS. LARGE HAIL
WILL AGAIN BE THE PRIMARY SEVERE WEATHER THREAT. THE TORNADO
THREAT MAY BE INCREASED ON FRIDAY...DUE TO INCREASED ATMOSPHERIC
WIND SHEAR AND LOW LEVEL INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND EVENING...
AND AGAIN ON FRIDAY.

14/21

In the hours before

Local storm report, May 4, 11:33 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
1233 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             HOBBS                   32.78N 100.59W
05/03/2006  E0.88 INCH       FISHER             TX   LAW ENFORCEMENT

1055 PM     HAIL             ROTAN                   32.85N 100.46W
05/03/2006  E0.88 INCH       FISHER             TX   FIRE DEPT/RESCUE

            NICKEL HAIL AND 50 MPH WINDS

1103 PM     HAIL             HOBBS                   32.78N 100.59W
05/03/2006  E0.75 INCH       FISHER             TX   LAW ENFORCEMENT

1112 PM     TSTM WND GST     5 NW STAMFORD           32.99N 99.86W
05/03/2006  M61.00 MPH       HASKELL            TX   BROADCAST MEDIA

1130 PM     TSTM WND GST     5 N WEINERT             33.40N 99.67W
05/03/2006  E60.00 MPH       HASKELL            TX   LAW ENFORCEMENT

1149 PM     HAIL             4 S HOBBS               32.73N 100.59W
05/03/2006  E1.00 INCH       FISHER             TX   LAW ENFORCEMENT

1213 AM     HAIL             CAPITOLA                32.62N 100.49W
05/04/2006  E1.00 INCH       FISHER             TX   LAW ENFORCEMENT

1235 AM     HAIL             TYE                     32.45N 99.87W
05/04/2006  E0.75 INCH       TAYLOR             TX   BROADCAST MEDIA

1239 AM     HAIL             3 E HAWLEY              32.61N 99.76W
05/04/2006  E1.75 INCH       JONES              TX   BROADCAST MEDIA

0206 AM     HAIL             2 SW ROSCOE             32.43N 100.56W
05/04/2006  E0.88 INCH       NOLAN              TX   AMATEUR RADIO

&&

JBRAZZEL

The radar

The San Angelo radar (KSJT), 39 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Concho

When
May 4, 3:39 PM CST
Where
Concho County, 2 mi N of Eola
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.433, -100.083

Tornado, Concho

When
May 4, 3:46 PM CST to 3:50 PM CST
Where
Concho County, 3 mi N of Vick
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
31.400, -100.267

The tornado was a brief touch down that was observed by a storm chaser and a local volunteer fire fighter.

Hail, Concho

When
May 4, 4:04 PM CST
Where
Concho County, 5 mi S of Lowake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.500, -100.083

Hail, Runnels

When
May 4, 4:35 PM CST
Where
Runnels County, 5 mi S of Ballinger
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.683, -99.950

Hail, McCulloch

When
May 4, 5:18 PM CST
Where
McCulloch County, 4 mi E of Melvin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.200, -99.517

Hail, Coleman

When
May 4, 5:43 PM CST
Where
Coleman County, Santa Anna
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.733, -99.333

Hail, Brown

When
May 4, 6:10 PM CST
Where
Brown County, Bangs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.717, -99.133

Hail, McCulloch

When
May 4, 6:17 PM CST
Where
McCulloch County, Melvin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.200, -99.583

Hail, McCulloch

When
May 4, 6:26 PM CST
Where
McCulloch County, Voca
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.017, -99.183

Hail, Concho

When
May 4, 6:32 PM CST
Where
Concho County, 17 mi NE of Eden
Measured
1.75 in hail
Reported by
COOP STATION
Coordinates
31.383, -99.650

Thunderstorm Wind, Mason

When
May 4, 6:32 PM CST
Where
Mason County, 2 mi ESE of Mason
Measured
54 kt (62 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
30.717, -99.183

This was measured by the Mason RAWS site located at the airport.

Hail, Mason

When
May 4, 6:35 PM CST
Where
Mason County, 8 mi N of Mason
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.850, -99.217

Hail, Sterling

When
May 4, 6:35 PM CST
Where
Sterling County, 10 mi S of Sterling City
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.683, -101.000

Tornado, Mason

When
May 4, 6:47 PM CST to 6:52 PM CST
Where
Mason County, 7 mi E of Mason
Rating
F0
Path length
4 mi
Path width
75 yd
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
30.733, -99.100

The tornado damaged trees, a metal fence, and ripped some sheet metal roofing off a barn. A hunting cabin was also destroyed.

Hail, Tom Green

When
May 4, 6:55 PM CST
Where
Tom Green County, 30 mi WNW of San Angelo
Measured
4 in hail
Reported by
STORM CHASER
Coordinates
31.633, -100.900

Tornado, Mason

When
May 4, 7:04 PM CST to 7:08 PM CST
Where
Mason County, 5 mi N of Loyal Vly
Rating
F1
Path length
3 mi
Path width
20 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
30.650, -99.000

The tornado produced considerable tree damage.

Hail, Mason

When
May 4, 7:31 PM CST
Where
Mason County, 5 mi E of Mason
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.733, -99.133

Hail, Irion

When
May 4, 7:35 PM CST
Where
Irion County, 8 mi N of Mertzon
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.383, -100.817

Hail, Irion

When
May 4, 7:53 PM CST to 8:25 PM CST
Where
Irion County, 6 mi N of Mertzon
Measured
4.25 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
31.350, -100.817

A hail swath with hail sizes ranging from golfball to softball size hail formed and tracked across the town of Mertzon and produced considerable damage to roofs and vehicles. Some of the larger hailstones penetrated roofs and severely damaged vehicles. A Mertzon resident was driving home when the hailstones hit her car as big as baseballs just outside of town. The large hail smashed a hole in her back windshield, punched holes in the hood, ripped the license plate off one of its screws and destroyed both side-view mirrors. At least 250 homes had roof damage.

Hail, McCulloch

When
May 4, 7:54 PM CST to 8:06 PM CST
Where
McCulloch County, Brady
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.133, -99.333

Hail, Callahan

When
May 4, 8:49 PM CST to 8:56 PM CST
Where
Callahan County, Baird
Measured
4.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.400, -99.400

Hail, Tom Green

When
May 4, 9:06 PM CST to 9:18 PM CST
Where
Tom Green County, 3 mi SW of Christoval
Measured
2.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.167, -100.533

Hail, Fisher

When
May 4, 9:40 PM CST
Where
Fisher County, 1 mi S of Rotan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -100.467

Hail, Nolan

When
May 4, 10:00 PM CST to 10:10 PM CST
Where
Nolan County, 3 mi N of Sweetwater
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
32.517, -100.400

A hail swath began 3 miles north of Sweetwater and continued through Sweetwater and then for another mile to the east of the town.

Hail, Sterling

When
May 4, 10:20 PM CST
Where
Sterling County, 19 mi WNW of Sterling City
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.933, -101.300

Hail, Nolan

When
May 4, 10:30 PM CST
Where
Nolan County, Sweetwater
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.467, -100.400

Thunderstorm Wind, Jones

When
May 4, 10:39 PM CST
Where
Jones County, 1 mi N of Anson
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -99.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507834, 5507835, 5507836, 5507837, 5507838, 5507839, 5507840, 5507841, 5507842, 5507843, 5507844, 5507845, 5507846, 5507847, 5507848, 5507849, 5507850, 5507851, 5507917, 5507918, 5507919, 5507920, 5507922, 5507921, 5507923, 5507924, 5507925.